Oregon, 2019Flash Flood and Hail in Oregon, August 8, 2019
August 8, 2019 · NWS PDT · 2 events in 1 county or zone
An approaching storm system combined with modest instability allowed for spotty strong to afternoon storms near the Cascades. The slow moving nature of the storms also lead to heavy rainfall and flooding in at least one area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching storm system combined with modest instability allowed for spotty strong to afternoon storms near the Cascades. The slow moving nature of the storms also lead to heavy rainfall and flooding in at least one area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 8, 1:08 PM PST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 8, 1:08 PM PST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
208 PM PDT Thu Aug 8 2019
.SHORT TERM...Tonight through Saturday night...Short wave out
ahead of the upper- level low spreading north across the region
with plenty of cloud coverage and a few showers with embedded
thunder over eastern OR/WA. Do expect convection to fire off later
this afternoon and evening, but could be hindered with the
abundant cloud cover limiting and delaying destabilization. Best
coverage looks to be over the mountains of central/northeast OR
with more isolated coverage elsewhere. Activity expected to spread
northward into SE WA and Columbia Basin, possibly producing some
gusty winds as they do. Tomorrow looks to be very active with
scattered to widespread showers and storms. Plenty of instability,
especially if we can clear out from today's activity and get good
surface heating during the day. Expect increasing south to
southwest flow aloft and shear values 25-40kts, leading to strong
and more organized activity. Storms expected to fire off central
and northeast OR mtns again and spread quickly north to northeast
during the evening hours. SPC has large area under marginal to
slight risk with large hail and strong winds possible. As the low
works onshore and overhead on Saturday, more scattered to
widespread showers expected. Although the upper-level dynamics
aren't as supportive of strong and organized convection, still
expect a few stronger storms with small hail and gusty winds
possible, especially over eastern WA/OR. Localized breezy winds
possible each afternoon/evening in the Cascade gaps and the Gorge.
Cooling trend continues as the low works onshore, with highs in
the 80s to low 90s tomorrow and only in the 70s to low 80s on
Saturday.
.LONG TERM...Sunday through Thursday. There will be some lingering
showers and isolated thunderstorms over the northeast Oregon
mountains Sunday as the upper low moves east. Dry with westerly
flow Monday and Tuesday. Models start to diverge Wednesday on
position and timing of next low pressure area to affect the
northwest. Most agree Wednesday should still be dry, but southwest
flow will be increasing with some chance of moisture being drawn up
over southern Oregon. Next trough to move through Thursday/Friday
timeframe and with the differences in model have just introduced a
slight chance of thunderstorms to central and portions of the Blue
Mountains Thursday afternoon and evening. Temperatures will be cool
on Sunday and then warm to near seasonal values through the rest of
the week.
&&
.AVIATION...00z Tafs. Mainly VFR conditions through the period.
Scattered showers and thunderstorms across eastern Oregon and
southeast Washington this evening will affect all taf site except
YKM through the evening. There may be some thunderstorms along the
Washington Cascades, that may drift neat YKM, but not confident of
this to include at this time. There may be some brief MVFR
conditions in heavy showers. Thunderstorms will decrease overnight
with another round of showers and thunderstorms to develop and move
through Friday afternoon and evening. There is a slight chance of a
severe thunderstorm with large hail and damaging winds Friday
afternoon and evening from Central Oregon northeast through the
Pendleton area. 93
&&
.FIRE WEATHER...All areas are now under a Red Flag Warning for
abundant lightning and gusty outflow winds into Saturday.
Isolated to scattered storms this afternoon and evening, while
Friday will be most numerous in the afternoon and evening but
there is the potential for at least isolated nighttime
thunderstorms as well. Some of the storms could be strong at times
especially Friday which could result in winds exceeding 45 mph.
This will exacerbate any fires that have started. It will be a
little tricky to determine when to lower the Red Flags on Saturday
as we transition into a wet pattern with much heavier QPF despite
continued lightning activity.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 64 88 61 79 / 30 30 50 60
ALW 66 88 63 79 / 30 20 40 60
PSC 68 91 65 82 / 20 20 30 50
YKM 64 89 61 81 / 20 20 50 60
HRI 66 90 63 82 / 20 20 40 40
ELN 63 87 59 78 / 20 20 50 70
RDM 52 86 51 75 / 30 50 60 80
LGD 59 88 56 78 / 40 40 50 70
GCD 59 88 56 78 / 40 40 50 70
DLS 64 86 64 80 / 20 20 50 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 3 PM PDT Saturday for ORZ639.
Red Flag Warning until 10 AM PDT Saturday for ORZ610-611-640>645.
WA...Red Flag Warning until 3 PM PDT Saturday for WAZ639-641-675-681.
Red Flag Warning until 10 AM PDT Saturday for WAZ643-645.
&&
84/93/93In the hours before
Special weather statement, Aug 8, 1:59 PM PST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pendleton OR
259 PM PDT Thu Aug 8 2019
WAZ520-082230-
East Slopes of the Washington Cascades WA-
259 PM PDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YAKIMA COUNTY UNTIL
330 PM PDT...
At 258 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Rimrock, or 18 miles east of Packwood, moving
northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rimrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4655 12141 4657 12142 4658 12140 4662 12139
4665 12140 4671 12138 4672 12136 4673 12137
4681 12134 4668 12096 4645 12121 4652 12145
TIME...MOT...LOC 2158Z 203DEG 15KT 4655 12129
DSSpecial weather statement, Aug 8, 2:36 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
336 PM PDT Thu Aug 8 2019
ORZ506-511-082315-
Central Oregon OR-Ochoco-John Day Highlands OR-
336 PM PDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND EASTERN
JEFFERSON COUNTIES UNTIL 415 PM PDT...
At 335 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prineville, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Prineville and Grizzly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4411 12096 4474 12098 4465 12047 4462 12045
4464 12043 4463 12039 4404 12059
TIME...MOT...LOC 2235Z 180DEG 23KT 4430 12076
vpSpecial weather statement, Aug 8, 2:56 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pendleton OR
356 PM PDT Thu Aug 8 2019
ORZ509-511-082345-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
356 PM PDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DESCHUTES COUNTY
UNTIL 445 PM PDT...
At 355 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bend, moving north at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bend, Deschutes River Woods and Tumalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4399 12121 4390 12147 4418 12177 4426 12166
4433 12124
TIME...MOT...LOC 2255Z 167DEG 9KT 4406 12136
vpSpecial weather statement, Aug 8, 2:58 PM PST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pendleton OR
358 PM PDT Thu Aug 8 2019
WAZ027-520-082330-
Yakima Valley WA-East Slopes of the Washington Cascades WA-
358 PM PDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YAKIMA COUNTY UNTIL
430 PM PDT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Yakama Reservation, or 25 miles west of Yakima, moving
southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tampico and northwestern Yakama Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4668 12122 4653 12068 4636 12088 4636 12090
4629 12100 4646 12128
TIME...MOT...LOC 2258Z 300DEG 16KT 4648 12101
vpSpecial weather statement, Aug 8, 4:00 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Pendleton OR
500 PM PDT Thu Aug 8 2019
ORZ511-090100-
Central Oregon OR-
500 PM PDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK AND NORTH CENTRAL
DESCHUTES COUNTIES UNTIL 600 PM PDT...
At 459 PM PDT, Doppler radar was tracking a strong thunderstorm over
Powell Butte, or near Redmond, moving northwest at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Redmond, Terrebonne and Powell Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4451 12104 4447 12102 4448 12109 4445 12115
4439 12115 4436 12111 4439 12105 4435 12105
4434 12100 4438 12097 4423 12089 4411 12108
4436 12140
TIME...MOT...LOC 2359Z 151DEG 15KT 4426 12106
vpFlash Flood, Crook
- When
- August 8, 4:05 PM PST to 4:30 PM PST
- Where
- Crook County, 3.14 mi SSW of Powell Butte to 1.61 mi S of Powell Butte
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.210, -121.050
Slow moving thunderstorm with heavy rain and small hail resulted in flash flood. Flooding washed out portion of the road near Shumway and Busset.
Hail, Crook
- When
- August 8, 4:15 PM PST to 4:25 PM PST
- Where
- Crook County, Powell Butte
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.250, -121.020
Dime sized hail and torrential rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 8, 20191 death · 1 event
- Damaging Winds in New York, August 8, 2019$300,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Ohio, August 8, 20191 injured · $143,000 · 1.5 in hail · 28 events
- Flash Flooding and Debris Flows in Utah, August 8 to 10, 2019$149,000 · 63 kt wind · 9 events
- Flash Flood and Hail in Ohio, August 8, 2019$49,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, August 8, 2019$33,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in West Virginia, August 8 to 9, 2019$26,000 · 1.75 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 8, 2019$50,000 · 1.25 in hail · 4 events
- Damaging Winds in Pennsylvania, August 8, 2019$35,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, August 8, 20191 in hail · 31 events
- Hail and Damaging Wind in Oklahoma, August 8, 2019$40,000 · 1.75 in hail · 2 events
- Damaging Winds in Pennsylvania, August 8, 2019$13,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853639, 853640.